Lynchburg Journal of Medical Science
Dr. Nancy Reid, DMSc, MHA, DHSc, PA-C, DFAAPA
Fluoroquinolone antibiotics have received boxed warnings from the Food and Drug Administration (FDA) since 2008 due to adverse events including tendonitis rupture, retinal detachment, worsening myasthenia gravis, and irreversible peripheral neuropathy. Since 2021, there has been an increased association between fluoroquinolone use and aortic aneurysm (AA) or aortic dissection (AD). Studies have found an increased incidence of AA/AD after 30 and 60 days after fluoroquinolone use. It can be inferred through peer-reviewed journal research that there is a causal relationship between fluoroquinolone antibiotic use contributing to a two-fold increased risk of developing AA/AD within 60 days of treatment therapy. Continued observational and cohort studies need to be conducted to address this association further.
Ritchie MS. Aortic Aneurysm and Dissection Risk Associated with Fluoroquinolone Use. Lynchburg Journal of Medical Science. 2023; 5(1).
Available when accessing via a campus IP address or logged in with a University of Lynchburg email address.
Off-campus users can also use 'Off-campus Download' button above for access.